Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 238, NWS New Orleans, LA

August 31, 2000Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 31, 2000, 7:33 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2000, 7:33 PM CDT (00:33 UTC)
Expired
Aug 31, 2000, 8:15 PM CDT
In force
42 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 2:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.6 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3403 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.5
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 010034
SVRNEW
LAC103-105-010115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
733 PM CDT THU AUG 31 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA

* UNTIL 815 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FOLSOM...OR ABOUT 12 MILES NORTHWEST OF
  COVINGTON...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  4 MILES EAST OF ROBERT AT 745 PM CDT
  8 MILES WEST OF MADISONVILLE AT 755 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:45 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 3:45 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO 2ND PERIOD POP AT GPT
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
345 PM CDT THU AUG 31 2000

NUMEROUS STRONG TO SEVERE THUNDERSTORMS HAVE ERUPTED NEAR AND JUST
SE OF THE SURFACE TROUGH ACROSS S MS/E CENTRAL LA. CELLS ARE
DEVELOPING ABOUT AS FAST AS POSSIBLE WITH NOTHING ON THE RADAR SCOPE
TURNING TO SEVERE WITH VILS OVER 70 J/KG 15 MINUTES LATER. DRIER
AIR...WHICH WAS IN PLACE ACROSS THE NORTHERN ZONES EARLY TODAY HAS
MOISTENED UP RAPIDLY DUE TO THE EXTREME INSTABILITY AND SURFACE
CONVERGENCE. MODELS...PARTICULARLY THE ETA ARE UNDER-FORECASTING QPF
AND POPS. THE ETA MASS GUIDANCE FIELDS LOOK GOOD HOWEVER...SO WILL
USE THIS MODEL WITH MAJOR ADJUSTMENTS TO QPF.

THE ONLY SIGNIFICANT CHANGE NOTED IS THE ADVECTION OF HIGHER MEAN
RELATIVE HUMIDITIES INTO THE SE LA ZONES ON FRIDAY AS THE UPPER LOW
OVER GA RETROGRADES SLOWLY W TO THE AL/GA BORDER. THIS WILL KNOCK
DOWN TEMPERATURES...INSTABILITY AND SEVERE POTENTIAL IN SE
MS...OTHERWISE EXPECT CONTINUED HIGH HEAT AND GOOD CHANCE OF
AFTERNOON AND EARLY EVENING THUNDERSTORMS...A FEW SEVERE ELSEWHERE.
EVEN WITH THE HIGHER POPS...TEMPERATURES SHOULD BE SEVERAL DEGREES
ABOVE THE HIGHEST GUIDANCE NUMBERS WITH THE EXCEPTION OF A FEW RAIN
COOLED LOCATIONS AT NIGHT.

GIVEN THE DROUGHT CONDITIONS WE HAVE ENDURED...IT WOULD BE ODD TO
MAINTAIN NEAR NORMAL POPS FOR MORE THAN A FEW DAYS...SO WILL GO
ALONG WITH DRIER PATTERN EVOLVING IN THE EXTENDED FORECAST...SUNDAY
...LABOR DAY AND TUESDAY WITH HEAT CONTINUING.

MCB 73/99/72/98 1523    BTR 76/99/75/98 2523
MSY 78/98/77/97 3434    GPT 76/94/75/94 3534

.NEW...NONE
LA...HEAT ADVISZORY THROUGH FRIDAY SE LA ZONES - LAZ058>070.
MS...NONE.

22

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.